Endocrine Abstracts (2003) 6 P1

A young woman with allergic rhinitis and proximal myopathy

AS Kashyap1, KP Anand1 & S Kashyap2


1Department of Medicine,Armed Forces Medical College, Pune 411 040, India; 2Department of Hospital Administration, Armed ForcesMedical College,Pune 411 040, India.


A 34-year-old woman with seasonal allergic rhinitis was poorly controlled with fexofenadine. She began to use beclomethasone nasal inhaler, 42 ug of drug per nasal pump unit, 2 sprays in each nostril twice daily. There was no history of substance use or drug intake. Two months later she complained of easy fatiguability, and pain in her thighs and arms, on walking distances and climbing stairs which were easily tolerated earlier. There was no history of proximal muscle weakness in the past. General medical examination was normal. Neurological examination revealed a reduction in strength [4/5 range] bilaterally in hip flexion and shoulder abduction. Muscle strength in other muscle groups, deep tendon jerks, sensory system, and cranial nerves were normal. Fasting plasma glucose, serum potassium, erythrocyte sedimentation rate, thyroid function tesst , cortisol levels, serum creatine kinase levels, and antinuclear antibody titer were normal. Urine for myoglobin was negative.

In view of temporal relation of muscle weakness and exposure to inhaled steroids, most likely cause of her proximal myopathy is inhaled corticosteroids. Inhaled steroids exhibit dose related systemic adverse effects. The presence of a normal serum creatine kinase level, minimal or no changes of myopathy on electromyography [EMG], and type 2- muscle fibre atrophy on biopsy are helpful in suggesting steroid-induced weakness. There is usually no degeneration or necrosis of muscle fibre .

The EMG showed an increased recruitment pattern and diminished average size of units on voluntary contraction of proximal muscles. This was consistent with myopathy. Resting activity was normal on EMG. There were no fibrillations or trains of myotonic potentials. Muscle biopsy revealed type 2-muscle fibre atrophy. In view of temporal relation with inhaled steroids a possibility of myopathy due to inhaled steroids was entertained. Discontinuation of inhaled steroids led to complete symptomatic and clinical recovery over a period of six weeks. EMG repeated on complete recovery showed normal unit morphology and recruitment.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts